Alert archive / Massachusetts / Small Craft Advisories in 2014

Small Craft Advisory 96, NWS Boston/Norton, MA

September 13, 2014

NWS Boston/Norton, MA issued this small craft advisory at Sep 13, 2014, 5:13 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2014, 5:13 AM EDT (09:13 UTC)
Expired
Sep 13, 2014, 12:00 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WHUS71 KBOX 130913
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EDT SAT SEP 13 2014

ANZ250-251-131600-
/O.NEW.KBOX.SC.Y.0096.140913T0913Z-140913T1600Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
513 AM EDT SAT SEP 13 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY.

* WINDS AND SEAS...NORTHEAST WINDS AROUND 15 KT WITH GUSTS UP TO
  25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 4:16 AM EDT, 57 minutes earlier.

Area forecast discussion, Sep 13, 4:16 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT SAT SEP 13 2014

.SYNOPSIS...
ONE LOW PRESSURE SYSTEM WILL MOVE INTO QUEBEC WHILE ANOTHER WEAK
LOW PRESSURE CENTER WILL PASS SOUTHEAST OF NANTUCKET THIS EVENING.
THESE TWO SYSTEMS WILL BRING SCATTERED SHOWERS TO THE AREA LATE
THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE BRINGS DRY
WEATHER WITH SLIGHTLY BELOW NORMAL TEMPERATURES SUNDAY INTO
MONDAY. THE NEXT COLD FRONT WILL LIKELY BRING A PERIOD OF SHOWERS
LATE MONDAY NIGHT INTO TUESDAY. MAINLY DRY WEATHER EXPECTED NEXT
WEDNESDAY THROUGH FRIDAY WITH SLIGHTLY BELOW NORMAL TEMPERATURES
CONTINUING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

CLOUDS WILL BE ON THE INCREASE TODAY AS THE PRIMARY UPPER SHORT
WAVE TROUGH AND SURFACE LOW HEADS FOR THE ST LAWRENCE RIVER. A
SECONDARY SURFACE LOW WILL PASS SOUTHEAST OF NANTUCKET THIS
EVENING. A CHALLENGING PART OF THE FORECAST IS THAT THE FORECAST
AREA WILL FOR THE MOST PART LIE IN BETWEEN THE TWO SOURCES OF
ENGERGY AND THE SHOWER ACTIVITY IS PROBABLY NOT GOING TO BE THAT
ORGANIZED. HAVE GONE HIGH CHANCE TO LOW LIKELY POPS FOR THE AREA
THINKING THAT AT ANY ONE TIME THE SHOWERS WILL LIKELY BE SCATTERED
BUT OVER THE COURSE OF 4 OR 5 HOURS AT LEAST HALF OF THE AREA IS
LIKELY TO RECEIVE A MEASURABLE AMOUNT OF RAIN. THINK MOST AREAS
WILL RECEIVE A QUARTER OF AN INCH OR LESS OF RAINFALL EXCEPT
POSSIBLY A LITTLE MORE BERKSHIRES TO MONADNOCKS AND OVER CAPE AND
ISLANDS. TEMPERATURES ARE LIKELY TO BE HELD IN THE MID TO UPPER
60S BY THE CLOUD COVER AND ONSHORE FLOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

TONIGHT...EVENING SHOULD START OFF WITH CLOUDS AND SCATTERED
SHOWERS...BUT THE SHOWERS SHOULD DIMINISH/END WEST TO EAST
BETWEEN 8 PM AND MIDNIGHT. EXPECT CLEARING SKIES
OVERNIGHT...ALTHOUGH MAY BE SOME POCKETS OF FOG WHERE SUFFICIENT
RAIN FALLS FOR A TIME. EVENTUALLY...THINK THE LOWERING DEWPOINTS
AND MIXING FROM THE NW GRADIENT WILL CLEAR OUT MOST OF THE FOG
PATCHES LATE AT NIGHT.

SUNDAY...LOOKS LIKE PLENTY OF SUNSHINE AND TYPICAL EARLY FALL HIGH
TEMPERATURES OF 65 TO 70 AS HIGH PRESSURE BUILDS INTO NEW ENGLAND
AND H85 TEMPERATURES SLIP TO BETWEEN 8C AND 10C DURING THE
AFTERNOON. THERE COULD BE A FEW WIND GUSTS FROM THE NORTHWEST TO
20 MPH IN THE MORNING ALONG THE COASTAL PLAIN BUT THE GRADIENT
THEN SLACKENS DURING THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...

* LOW RISK OF PATCHY FROST SUN NIGHT ACROSS DISTANT INTERIOR
* A PERIOD OF SHOWERS LIKELY LATE MON NIGHT/TUE
* DRY WEATHER/SLIGHTLY BELOW NORMAL TEMPS NEXT WED-FRI

OVERVIEW...

OVERALL MODEL GUIDANCE IS IN AGREEMENT WITH A BROAD TROUGH OVER THE
EASTERN HALF OF THE CONTINENT AND A FULL-LATITUDE RIDGE OVER WESTERN
NORTH AMERICA. IN FACT APPEARS THAT THE NORTHERN BRANCH OF THE JET
STREAM REMAINS FAIRLY PROGRESSIVE ESP SINCE THE NAO TRENDING MORE
POSITIVE FOR THE FIRST HALF OF THIS FORECAST. THE FLOW DOES BEGIN TO
BECOME MORE AMPLIFIED TOWARDS THE END OF THE PERIOD AS A TROUGH DIGS
OVER THE EASTERN PACIFIC LEADING TO A RIDGE IN THE CENTRAL
CONUS....ABOUT WHEN THE NAO BECOMES MORE NEUTRAL. HOWEVER IT LOOKS
LIKE THE EASTERN CONUS WILL STILL REMAIN IN A TROUGH PATTERN THROUGH
THE WORK WEEK WITH A POSSIBLE CHANGE IN THE PATTERN BY NEXT WEEKEND.

ONLY MAJOR WEATHER MAKE TO WATCH FOR AT THE MOMENT IS THE SHORTWAVE
PASSING THROUGH MONDAY NIGHT/TUESDAY BRINGING SHOWERS TO THE REGION.
LOW CONFIDENCE ON EXACT TIMING BUT CONFIDENCE IS INCREASING THAT
PRECIP WILL OCCUR.

OTHERWISE HIGH PRESSURE WILL PREVAIL WITH TEMPS AT OR BELOW AVERAGE
FOR THIS TIME OF YEAR. IN FACT SUNDAY NIGHT AND MID TO LATE NEXT
WEEK MAY NEED TO WATCH FOR FROST HEADLINES.

DETAILS...

MONDAY...
A MODIFIED CANADIAN HIGH WILL BUILD INTO NEW ENGLAND DURING THIS
PORTION OF THE FORECAST...CRESTING OVER THE REGION ON MONDAY. LOWS
ON SUN NIGHT WILL BE QUITE CHILLY FOR SEPTEMBER. ALTHOUGH RECORD
COLD IS NOT EXPECTED...WE MAY STILL SEE SOME MIDDLE TO UPPER 30S
ACROSS PORTIONS OF SOUTHWEST NH/NORTHWEST MA...WHERE THIS IS A LOW
RISK FOR SOME PATCHY FROST IN THE TYPICALLY COOLEST OUTLYING
LOCATIONS. FOR MONDAY HIGHS...EVEN WITH FULL SUNSHINE TEMPS WILL
ONLY REACH INTO THE MID 60S TO LOWER 70S...SINCE THE SUN ANGLE IS
LOW. DRY WEATHER WILL PREVAIL.

MONDAY NIGHT INTO TUESDAY...
THE NEXT SHOT FOR ANY SHOWERS WILL BE LATE MONDAY NIGHT INTO
TUESDAY AS ANOTHER SHORTWAVE MOVES THROUGH THE FLOW. OVERALL
GUIDANCE HAS TRENDED TO BE ON THE WETTER SIDE SO CONFIDENCE IS
INCREASING THAT PRECIP WILL OCCUR. RIGHT NOW LOOKS AS IF DROUGHT
STRICKEN RI AND SE MASS HAVE THE BETTER SHOT FOR THE HIGHER QPF
AMOUNTS. ALTHOUGH THE EC DOES HAVE A QPF BULLS-EYE FOR THE
REGION...NOTICED THAT THE GFS HAS TICKED UP SO OVER 0.25 TO 0.5
INCHES IS NOT OUT OF THE QUESTION...ESPECIALLY SINCE PWAT VALUES
DO NOSE IN AT ABOUT 1.5 INCHES. INSTABILITY LOOKS FAIRLY
LIMITED...SO WILL NOT INCLUDE THUNDER IN THE FORECAST AT THIS
TIME. HIGHS SHOULD BE IN THE 60S TO AROUND 70.

END OF THE WORK WEEK...
HIGH PRESSURE FROM CANADA WILL SET UP OVER THE NORTHEAST ON WED
INTO FRIDAY. THE GFS BRING AN ARCTIC FRONT ACROSS THE REGION ON
WED WHILE THE EC HOLDS IT UP UNTIL THURSDAY NIGHT. EITHER WAY
GUIDANCE IS SHOWING 850 MB TEMPS DROPPING BELOW 0C. THIS WILL KEEP
TEMPS WELL BELOW AVERAGE...IN THE 60S RESULTING IN CRISP FALL LIKE
TEMPS. BECAUSE OF THE DIFFERENCE...WILL CONTINUE WITH A BLEND OF
PREV FORECAST AS WELL AS THE ENSEMBLES FOR NOW. EITHER WHICH WAY
WE MAY NEED TO BEGIN TO WATCH FOR THE RISK FOR SOME FROST IN
SOUTHWEST NH/NORTHWEST MA...WHERE WINDS CAN DECOUPLE.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

CONFIDENCE IS MODERATE FOR TODAY AND TONIGHT...THEN HIGH FOR SUNDAY.

TODAY...AREAS OF BKN STRATOCUMULUS THIS MORNING ACROSS SOUTHERN
NEW ENGLAND AND A BIT CHALLENGING IDENTIFYING EVOLUTION OF THESE
CLOUDS. BELIEVE MOST OF AREA WILL PROBABLY EXPERIENCE VFR
CONDITIONS FOR MID MORNING THROUGH EARLY AFTERNOON. AFTER ABOUT
20Z...ANTICIPATE CIGS TO LOWER TO MVFR LEVELS W TO E WITH PATCHY
IFR CIGS POSSIBLE 22Z TO 02Z ACROSS SE COASTAL LOCATIONS.
SCATTERED SHOWERS WILL REDUCE VISIBILITIES INTO MVFR CATEGORY FOR
A TIME OR TWO LATE AFTERNOON AND EARLY EVENING. TONIGHT...SHOWERS
SHOULD END W TO E BETWEEN 00Z AND 04Z. FOG PATCHES MAY LINGER FOR
A WHILE BUT BELIEVE LOWERING DEWPOINTS AND MIXING IN THE NW
GRADIENT WILL RESULT IN VFR CONDITIONS TAKING HOLD MOST AREAS
OVERNIGHT.

SUNDAY...LOOKS LIKE VFR CONDITIONS WITH NO CIGS AND EXCELLENT VSBY.

KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE. STILL A POSSIBILITY
OF A PATCH OF STRATOCUMULUS 25 TO 30 HUNDRED FEET PASSING ACROSS
THE AIRFIELD THIS MORNING. OTHERWISE...VFR CONDITIONS
ANTICIPATEDFOR MOST OF DAY...PROBABLY LOWERING TO MVFR CIGS AND
BRIEFLY MVFR VSBYS AS SCATTERED SHOWERS MOVE THROUGH BETWEEN 22Z
AND 02Z. CONDITIONS SHOULD IMPROVE TO VFR LATER TONIGHT AS NW FLOW
MIXES THE AIR MASS AND DEWPOINTS LOWER.

KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE. GENERALLY VFR
CONDITIONS THROUGH ABOUT 20Z EXCEPT FOR POSSIBILITY OF A PATCH OR
TWO OF STRATOCUMULUS CLOUDS PASSING ACROSS. A PERIOD OF MVFR CIGS
AND BRIEF MVFR VSBYS ANTICIPATED IN SCATTERED SHOWERS GENERALLY
20Z TO 00Z SUN.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...HIGH CONFIDENCE.

MAINLY VFR CONDITIONS OVER THIS TIME...EXCEPT FOR A PERIOD OF MVFR-
IFR CONDITIONS LATE MON NIGHT/TUE IN A ROUND OF SHOWERS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

FORECAST CONFIDENCE IS MODERATE TODAY AND TONIGHT...AND HIGH
FOR SUNDAY.

MARINE FORECAST IS A LITTLE TRICKY FOR TODAY AND INTO EARLY
SUNDAY. E TO NE GRADIENT CURRENTLY SHOWING SPEEDS AROUND 15 KT
WITH A FEW GUSTS BETWEEN 20 AND 25 KT. BELIEVE GRADIENT WILL
SLACKEN A LITTLE AS AREA WILL BECOME CAUGHT IN SOMEWHAT OF A CALL
BETWEEN SYSTEMS TO THE NW AND S. HOWEVER...IN THE WAKE OF A WEAK
LOW PRESSURE SYSTEM MOVING NE ACROSS GEORGES BANK TONIGHT...COULD
SEE A PERIOD OF N TO NW WINDS GUSTING BETWEEN 20 AND 25 KT DURING
EARLY SUNDAY MORNING. CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT
TO ISSUE A SMALL CRAFT ADVISORY...BUT THE SITUATION WILL NEED TO
BE WATCHED AND A HEADLINE MAY BECOME NECESSARY FOR SOME OF THE
WATERS FOR A TIME SUNDAY MORNING.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY....

MONDAY INTO TUE MORNING...MODERATE TO HIGH CONFIDENCE.  HIGH
PRESSURE NEARBY WILL RESULT IN A WEAK PRESSURE GRADIENT KEEPING
WINDS/SEAS BELOW SCA THRESHOLDS.

TUESDAY AFTERNOON INTO WEDNESDAY...MODERATE CONFIDENCE.  MAY SEE
SOME MARGINAL SCA WINDS/SEAS ACROSS THE OUTER-WATERS BEHIND A COLD
FRONT/LOW PRESSURE SYSTEM IN THE COOL AIR ADVECTION PATTERN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DUNTEN/THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...DUNTEN
AVIATION...DUNTEN/THOMPSON
MARINE...DUNTEN/THOMPSON
Hazardous weather outlook, Sep 13, 4:18 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EDT SAT SEP 13 2014

ANZ233-234-CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-
140830-
VINEYARD SOUND-BUZZARDS BAY-HARTFORD CT-TOLLAND CT-WINDHAM CT-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
418 AM EDT SAT SEP 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY THAT A FROST ADVISORY WOULD BE NEEDED
FOR PORTIONS OF SOUTHWEST NH/NORTHWEST MA LATE SUNDAY NIGHT INTO
EARLY MONDAY MORNING. PERHAPS ANOTHER RISK OF FROST FOR THE SECOND
HALF OF NEXT WEEK ACROSS SOUTHWEST NH/NORTHWEST MA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>232-235>237-250-251-254>256-140830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
418 AM EDT SAT SEP 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:18 PM EDTSmall Craft AdvisoryBOX25 hr

Nearby

Small Craft Advisories in Massachusetts, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.